Alert archive / California / Flash Flood Watches in 2012
Flash Flood Watch 12, NWS San Diego, CA
NWS San Diego, CA issued this flash flood watch at Aug 30, 2012, 3:18 AM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Aug 30, 2012, 11:00 AM PDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Aug 30, 2012, 3:18 AM PDT (10:18 UTC)
- In effect from
- Aug 30, 2012, 11:00 AM PDT
- Expired
- Aug 30, 2012, 6:56 PM PDT
- In force
- 8 hr
- Issued by
- NWS San Diego, CA
- Flood severity
- None
Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 10.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2185 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
305 WGUS66 KSGX 301018 FFASGX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SAN DIEGO CA 318 AM PDT THU AUG 30 2012 ...FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS THROUGH EARLY THIS EVENING... .MOISTURE FROM MEXICO WILL CONTINUE TO GET BROUGHT UP OVER THE AREA TODAY. THIS...IN ADDITION TO SUFFICIENT DAY-TIME HEATING AND INSTABILITY...WILL RESULT IN AN ACTIVE DAY OF THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS THIS AFTERNOON AND EARLY EVENING. THUNDERSTORMS ARE EXPECTED TO MOVE SLOWLY AND WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...SO FLASH FLOODING WILL BE POSSIBLE. RECENTLY BURNED AREAS IN THE MOUNTAINS AND FOOTHILLS WILL BE PARTICULARLY SUSCEPTIBLE TO FLASH FLOODING AND DEBRIS FLOWS. CAZ055-056-058-060>062-302100- /O.NEW.KSGX.FF.A.0012.120830T1800Z-120831T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 318 AM PDT THU AUG 30 2012 ...FLASH FLOOD WATCH IN EFFECT FROM 11 AM PDT THIS MORNING THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA... INCLUDING THE FOLLOWING AREAS...APPLE AND LUCERNE VALLEYS... COACHELLA VALLEY...RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN DIEGO COUNTY DESERTS AND SAN DIEGO COUNTY MOUNTAINS. * FROM 11 AM PDT THIS MORNING THROUGH THIS EVENING. * AFTERNOON HEATING AND A DEEP MOIST LAYER WILL BRING THE POTENTIAL FOR THE DEVELOPMENT OF LARGE...SLOW-MOVING THUNDERSTORMS CAPABLE OF VERY HEAVY RAINFALL AND FLASH FLOODING. * RECENTLY BURNED AREAS WILL BE PARTICULARLY VULNERABLE TO HEAVY MUD AND DEBRIS FLOWS...ALONG WITH DANGEROUS FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. DO NOT DRIVE ACROSS FLOODED ROADS. TURN AROUND...DONT DROWN. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ HARRISON
2 follow-up statements
555 WGUS66 KSGX 301956 FFASGX FLOOD WATCH NATIONAL WEATHER SERVICE SAN DIEGO CA 1256 PM PDT THU AUG 30 2012 ...FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS THROUGH EARLY THIS EVENING... .SUBTROPICAL MOISTURE WILL CONTINUE TO FILTER OVER THE REGION TODAY...WITH PLENTY TO INSTABILITY TO TRIGGER SCATTERED THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS THROUGH THIS EVENING. THESE THUNDERSTORMS WILL LIKELY BE SLOW MOVING...AND CAPABLE OF PRODUCING VERY HEAVY RAIN. THEREFORE...FLASH FLOODING WILL BE POSSIBLE. RECENT BURNED AREAS IN THE MOUNTAINS AND FOOTHILLS WILL BE PARTICULARLY SUSCEPTIBLE TO FLASH FLOODING AND DEBRIS FLOWS. CAZ055-056-058-060>062-310300- /O.CON.KSGX.FF.A.0012.000000T0000Z-120831T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 1256 PM PDT THU AUG 30 2012 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF SOUTHWEST CALIFORNIA...INCLUDING THE FOLLOWING AREAS...APPLE AND LUCERNE VALLEYS...COACHELLA VALLEY... RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS... SAN DIEGO COUNTY DESERTS AND SAN DIEGO COUNTY MOUNTAINS. * UNTIL 8 PM PDT THIS EVENING * AFTERNOON HEATING AND A DEEP MOIST LAYER WILL BRING THE POTENTIAL FOR THE DEVELOPMENT OF LARGE...SLOW-MOVING THUNDERSTORMS...CAPABLE OF VERY HEAVY RAINFALL AND FLASH FLOODING. * RECENTLY BURNED AREAS WILL BE PARTICULARLY VULNERABLE TO HEAVY RAINS...WITH MUD AND DEBRIS FLOWS...ALONG WITH DANGEROUS FLASH FLOODING POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. DO NOT DRIVE ACROSS FLOODED ROADS. TURN AROUND...DONT DROWN. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ PALMER
480 WGUS66 KSGX 310156 FFASGX FLOOD WATCH NATIONAL WEATHER SERVICE SAN DIEGO CA 656 PM PDT THU AUG 30 2012 ...FLASH FLOOD WATCH CANCELLED... CAZ055-056-058-060>062-310300- /O.CAN.KSGX.FF.A.0012.000000T0000Z-120831T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 656 PM PDT THU AUG 30 2012 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA THAT WAS IN EFFECT UNTIL 8 PM HAS BEEN CANCELLED. THE STRONG STORMS FROM EARLIER TODAY HAVE ENDED. THERE WERE SEVERAL REPORTS OF FLASH FLOODING TODAY. IN SAN DIEGO COUNTY...A WEATHER SPOTTER IN OAK GROVE REPORTED 2 TO 3 FEET OF WATER ON HIGHWAY 79 THIS AFTERNOON. HEAVY RAIN ALSO RESULTED IN A DEBRIS FLOW ON HIGHWAY 78 NEAR SHELTER VALLEY. IN RIVERSIDE COUNTY...HIGHWAY 60 AT REDLANDS BLVD WAS CLOSED DUE TO FLOODING. FLASH FLOODING IN CATHEDRAL CITY IN THE COACHELLA VALLEY CLOSED SEVERAL ROADS INCLUDING PALM CANYON DRIVE. IN SAN BERNARDINO COUNTY...FLASH FLOODING WASHED OUT BARBOSA ROAD 9 MILES NORTH OF VICTORVILLE. $$ MOEDE
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood watch went out at Aug 29, 9:45 PM PDT, 5 hours 33 minutes earlier.
Area forecast discussion, Aug 29, 9:45 PM PDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 945 PM PDT WED AUG 29 2012 .SYNOPSIS... AN UPPER LEVEL TROUGH AND MONSOON MOISTURE OVER THE SOUTHWEST WILL CONTINUE THE THREAT FOR SCATTERED THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS THURSDAY AND FRIDAY. MOISTURE FROM THE REMNANTS OF HURRICANE ILEANA WILL BRING A CONTINUED CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH THE LABOR DAY WEEKEND. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... SEVERAL PARAMETERS CONTRIBUTED TO THE CONVECTION OVER THE MOUNTAINS AND DESERTS TODAY: AN INVERTED TROUGH OVER THE SOUTHWEST...AN INFLUX OF SUBTROPICAL MOISTURE WITH AN EASTERLY WAVE THAT ARRIVED THIS MORNING...AND A THETA E RIDGE OVER SOUTHERN CALIFORNIA. MOISTURE POOLING OVER THE REGION COUPLED WITH WEAK PERTURBATIONS ALOFT ARE PROVIDING ENOUGH SUPPORT TO KEEP ISOLATED CONVECTION GOING THIS EVENING. AT 9 PM...ONE CELL WAS OVER SAN DIEGO COUNTY NEAR ALPINE...ANOTHER LONG LIVED STORM WAS OVER EASTERN RIVERSIDE COUNTY DESERTS...AND STILL MORE STORMS WERE ACROSS THE BORDER IN MEXICO. SOME SEMBLANCE OF THE INVERTED TROUGH WILL PERSIST OVER THE SOUTHWEST TONIGHT AND THURSDAY. SO THE ATMOSPHERE WILL REMAIN FAIRLY MOIST AND UNSTABLE THROUGH TOMORROW. THE FORECAST WAS UPDATED TO ADD CHANCES FOR T-STORMS OVER THE MTNS...DESERTS AND INLAND VALLEYS TONIGHT. THE TROUGH AXIS WEAKENS THURSDAY NIGHT AND FRIDAY AND THE THETA E RIDGE DRIFTS EAST OVER THE LOWER COLORADO RIVER VALLEY. HOWEVER THE SOUTHEAST MIDLEVEL FLOW BETWEEN 5000-20000 FEET PERSISTS THROUGH FRIDAY...CONTINUING TO DRAW MOISTURE INTO THE REGION FOR CHANCES OF MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS OVER THE MTNS AND DESERTS. ON SATURDAY AND SUNDAY OUR FOCUS TURNS TO THE SOUTH AND TO THE MOISTURE WITH HURRICANE ILEANA. SUBTROPICAL MOISTURE WILL INCREASE ACROSS SOUTHERN CALIFORNIA OVER THE WEEKEND FOR SLIGHTLY HIGHER HUMIDITIES AND CONTINUED CHANCES FOR CONVECTION. THE BULK OF THE MOISTURE FROM ILEANA IS FORECAST TO PASS BY TO THE WEST...KEEPING SOUTHERN CAL ON THE WARM...MOIST SIDE OF THE REMNANT LOW. THE ATMOSPHERE REMAINS SUFFICIENTLY MOIST FOR AFTERNOON STORMS TO FIRE OVER THE MOUNTAINS MONDAY THROUGH WEDNESDAY BEFORE DRIER AIR FILLS IN LATE NEXT WEEK. && .AVIATION... 300400Z...COAST...VFR CONDS FORECAST THROUGH THIS EVENING. PATCHY STRATUS WILL DEVELOP ALONG THE SAN DIEGO COUNTY COAST TONIGHT...WITH BASES AROUND 300-600 FT MSL AND TOPS NEAR 900 FT MSL. AN EDDY IS EXPECTED TO CONTINUE OVER THE COASTAL WATERS TONIGHT...WHICH WILL DEVELOP CIGS OVER KSAN AFTER 05Z...AND COULD REDUCE VIS AS LOW AS 1 SM AT TIMES. SCT STRATUS COULD REACH AS FAR NORTH AS KCRQ BY MID THU MORNING. VFR CONDS ARE EXPECTED TO RETURN BTWN 16-18Z THU MORNING. CONFIDENCE IS LOW TO MODERATE FOR STRATUS TIMING TONIGHT. VALLEYS/MTNS/DESERTS...VFR CONDS THROUGH THURSDAY EVENING...WITH FEW/SCT MID TO UPPER LEVEL CLOUDS. THUNDERSTORMS LIKELY AGAIN OVER THE MTS AND DESERTS THURSDAY AFTERNOON/EARLY EVENING. && .MARINE... WAVES GENERATED FROM TWO SOUTHERN HEMISPHERE SWELLS WILL CREATE COMBINED WAVE HEIGHTS OF 4-6 FT WITH A PERIOD OF 17-19 SECONDS FOR THE COASTAL WATERS FRI-LABOR DAY. A HIGH SURF ADVISORY HAS BEEN ISSUED FOR ORANGE AND SAN DIEGO COUNTY BEACHES IN EFFECT FROM 6 AM FRIDAY THROUGH 2 PM SUNDAY. THE MAIN IMPACTED AREAS WILL BE FROM SEAL BEACH SOUTHWARD TO CARLSBAD...THE SOUTH SIDE OF POINT LA JOLLA...AND POINT LOMA TO NORTH CORONADO ISLAND. SURF HEIGHTS WILL GENERALLY BE 4-7 FEET...BUILDING TO 6-9 FEET SATURDAY...DECREASING TO 4-6 FEET SUNDAY. VERY STRONG RIP CURRENTS AND ALONGSHORE CURRENTS ARE LIKELY. SWELLS GENERATED FROM WHAT IS CURRENTLY T.S. ILEANA MAY ADD TO THE EXISTING SOUTHERLY SWELLS LATER THIS WEEKEND INTO EARLY NEXT WEEK. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...HIGH SURF ADVISORY FOR THE ORANGE AND SAN DIEGO COUNTY BEACHES FROM 6 AM FRIDAY TO 2 PM SUNDAY. SEE LAXCFWSGX. PZ...NONE. && PUBLIC...MOEDE AVIATION/MARINE...TS
Hazardous weather outlook, Aug 29, 11:00 PM PDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 1100 PM PDT WED AUG 29 2012 CAZ042-043-048-050-055>058-060>062-PZZ750-775-301200- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 1100 PM PDT WED AUG 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED. THE FLASH FLOOD POTENTIAL INDEX IS LOW. THE RISK OF FLASH FLOODING IS MINIMAL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS...HIGH DESERTS...AND THE EASTERN PORTIONS OF THE INLAND VALLEYS FOR THURSDAY AFTERNOON AND EARLY EVENING. THE FLASH FLOOD POTENTIAL INDEX IS MODERATE. THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE. SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS AND HIGH DESERTS FRIDAY AFTERNOON. HIGH SURF ADVISORY 6 AM FRIDAY THROUGH 2 PM SUNDAY. SURF HEIGHTS EXPECTED TO PEAK AT 6 TO 9 FEET SATURDAY AND SUNDAY WITH HIGHER SETS. VERY STRONG RIP CURRENTS AND MODERATE BEACH EROSION ALONG SOUTH FACING BEACHES IN ORANGE AND SAN DIEGO COUNTY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. MOEDE
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 8:47 PM PDT | High Surf Advisory | SGX | San Diego | 4 days |
| Aug 30, 11:57 AM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 2 hr |
| Aug 30, 12:04 PM PDT | Areal Flood Advisory | SGX | San Diego | 116 min |
| Aug 30, 12:11 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 30, 12:11 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 34 min |
| Aug 30, 12:18 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 57 min |
| Aug 30, 12:45 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Aug 30, 12:50 PM PDT | Special Weather Statement | SGX | San Diego | 55 min |
| Aug 30, 1:05 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Aug 30, 1:30 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino, San Diego | 3 hr |
| Aug 30, 1:52 PM PDT | Severe Thunderstorm Warning | SGX | Riverside, San Bernardino | 53 min |
| Aug 30, 1:58 PM PDT | Flash Flood Warning | SGX | San Bernardino | 2 hr |
| Aug 30, 2:31 PM PDT | Flash Flood Warning | SGX | Riverside | 119 min |
| Aug 30, 2:38 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 40 min |
| Aug 30, 2:45 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 60 min |
| Aug 30, 3:10 PM PDT | Flash Flood Warning | SGX | San Bernardino | 2 hr |
Nearby
Flash Flood Watches in California, 2012Every flash flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.